Anticoagulation with bivalirudin during deep hypothermic circulatory arrest in a patient with heparin-induced thrombocytopenia

Agamemnon Pericleous, Mostafa Sadek, Mary Fitzmaurice, Constance Caldwell, Kris Natividad, Konstadinos A. Plestis

Research output: Contribution to journalArticle

3 Scopus citations

Abstract

Heparin-induced thrombocytopenia is a well-recognized complication of anticoagulation with heparin. We present the case of a patient with recent heparin-induced thrombocytopenia who subsequently needed surgery on an emergency basis for acute type A aortic dissection. This article reports the successful use of bivalirudin, a direct thrombin inhibitor, as an alternative to heparin throughout cardiopulmonary bypass and deep hypothermic circulatory arrest. We contend that bivalirudin is a safe alternative to heparin when performing surgery for aortic dissection and should be considered as an option for use in patients who present with heparin-induced thrombocytopenia.

Original languageEnglish (US)
Pages (from-to)645-648
Number of pages4
JournalTexas Heart Institute Journal
Volume41
Issue number6
DOIs
StatePublished - Dec 1 2014

All Science Journal Classification (ASJC) codes

  • Cardiology and Cardiovascular Medicine

Fingerprint Dive into the research topics of 'Anticoagulation with bivalirudin during deep hypothermic circulatory arrest in a patient with heparin-induced thrombocytopenia'. Together they form a unique fingerprint.

  • Cite this